Kentucky, 2006

Hail and Damaging Winds in Kentucky, June 11, 2006

June 11, 2006 · NWS LMK · 12 events in 5 counties and zones

Clusters of severe thunderstorms downed trees and power lines over much of south central Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Clusters of severe thunderstorms downed trees and power lines over much of south central Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 11, 2:12 PM EST, 2 hours 28 minutes earlier.

Area forecast discussion, Jun 11, 2:12 PM EST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
312 PM EDT SUN JUN 11 2006

.SHORT TERM (TONIGHT-MONDAY)...

A FRONTAL BOUNDARY REMAINS OVER CENTRAL KENTUCKY AGAIN THIS
AFTERNOON. AT MID AFTERNOON ACROSS THE SOUTHWEST SECTIONS NEAR
BOWLING GREEN TEMPERATURES ARE NEAR 90 WITH DEW POINTS IN THE MID
60S WITH SUNSHINE. ACROSS NORTH CENTRAL KENTUCKY AND SOUTH CENTRAL
INDIANA SKIES WERE MOSTLY CLOUDY WITH TEMPERATURES IN THE MID 60S TO
AROUND 70 WITH DEW POINTS IN THE LOWER 60S.

AN AREA OF SHOWERS OVER THE WESTERN PARTS OF KENTUCKY HAVE BEEN
WEAKENING AND SHRINKING IN AREAL COVERAGE.

MAIN FORECAST CONCERNS ARE HOW MUCH WILL OCCUR WITH DEVELOPMENT OF
SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT AS LOW
PRESSURE MOVES OUT OF THE PLAINS STATES.

EXPECT THAT AS BOUNDARIES FROM CONVECTION OVER WEST KENTUCKY MOVE
INTO THE MORE UNSTABLE AIR OVER CENTRAL KENTUCKY THAT THUNDERSTORMS
WILL DEVELOP DURING THE LATE AFTERNOON. ALSO MID LEVEL IMPULSE
MOVING EAST FROM MISSOURI AND LOW MOVING EAST FROM THE PLAINS WILL
HELP TO INCREASE SHOWERS AND THUNDERSTORMS OVER THE FORECAST AREA.
AS THESE SYSTEMS MOVE TO THE EAST AFTER MIDNIGHT...SHOWERS WILL
DECREASE AND WILL BE ENDING FROM THE NORTHWEST. SHOWERS WILL END ALL
ACROSS THE AREA BY NOON.

SCHOLZ

.LONG TERM (MONDAY NIGHT-SUNDAY)...

MONDAY NIGHT THROUGH WEDNESDAY...

UPPER LEVEL EASTERN U.S. TROUGH WILL SHARPEN UP ALLOWING THE SURFACE
COLD DROP SOUTH INTO THE GULF COAST STATES.  COOL CANADIAN HIGH
PRESSURE WILL BUILD INTO THE OHIO VALLEY.  TUESDAY WILL BE THE PICK
OF THE WEEK WITH HIGHS IN THE LOWER 80S AND DEW POINTS IN THE MID 50S.

THURSDAY THROUGH SUNDAY...

FAIR WEATHER WILL DOMINATE THE END OF THE FORECAST PERIOD.  THE
UPPER LEVEL RIDGE OVER THE GREAT PLAINS WILL WEAKEN AS THE PATTERN
SHIFTS TO ZONAL FRIDAY THROUGH SUNDAY.  WITH THIS SHIFT...LOW
LEVEL FLOW WILL TURN FROM NORTHEASTERLY TO SOUTHERLY STARTING ON
FRIDAY.  AT THE SURFACE THE FRONT OVER THE TENNESSEE VALLEY WILL
GRADUALLY MOVE SOUTH AND DISSIPATE.  HIGH PRESSURE FROM THE GREAT
LAKES REGION WILL SLIDE SOUTHEAST TO THE EAST COAST FRIDAY BRINGING
A WARM SOUTHERLY FLOW.  DECIDED TO KEEP THE FORECAST DRY OVER THE
WEEKEND ALTHOUGH THERE COULD BE SOME ISOLATED T-STORMS WITH THE
HUMID AIR MASS SITTING OVER THE REGION.  USED A BLEND OF MEX AND GFS
ENSEMBLE FOR TEMPERATURES.

AML

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jun 11, 2:40 PM EST, 2 hours before
HAZARDOUS WEATHER OUTLOOK...CORRECTION...
NATIONAL WEATHER SERVICE LOUISVILLE KY
340 PM EDT SUN JUN 11 2006

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-120830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
340 PM EDT SUN JUN 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS EVENING AND TONIGHT.

A FRONTAL BOUNDARY ACROSS CENTRAL KENTUCKY WILL HELP TRIGGER
SCATTERED THUNDERSTORMS. THUNDERSTORMS WILL INCREASE DURING
THE EVENING AS LOW PRESSURE OVER THE PLAINS MOVES EAST TOWARD THE
OHIO VALLEY. A FEW OF THESE THUNDERSTORMS COULD BECOME SEVERE.  THE
MAIN THREAT WILL BE LARGE HAIL, DAMAGING WINDS, FREQUENT LIGHTNING,
AND PERIODS OF HEAVY RAIN.

THUNDERSTORMS WILL DECREASE IN COVERAGE AND INTENSITY AFTER
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO REPORT ANY INSTANCES
OF SEVERE WEATHER AND FLOODING TO THE NATIONAL WEATHER SERVICE. CALL
OUR SPOTTER LINE...OR SEND A REPORT VIA E-SPOTTER ON OUR WEBSITE AT
WEATHER.GOV/LOUISVILLE.

SCHOLZ

In the hours before

Special weather statement, Jun 11, 4:11 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
511 PM EDT SUN JUN 11 2006

KYZ026-112145-
OHIO-
411 PM CDT SUN JUN 11 2006

AT 409 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTH OF WHITESVILLE...OR 18 MILES
SOUTHEAST OF OWENSBORO...AND MOVING EAST AT 30 MPH.

OCCASIONAL LIGHTNING...MODERATE RAIN WITH RAINFALL AMOUNTS OF AROUND
ONE HALF INCH PER HOUR...AND SMALL PEA OR MARBLE SIZE HAIL... ARE
EXPECTED WITH THIS STORM.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

JA
Local storm report, Jun 11, 4:37 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
537 PM EDT SUN JUN 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             DEANEFIELD              37.67N 86.82W
06/11/2006  E0.25 INCH       OHIO               KY   LAW ENFORCEMENT

&&

MRC

The radar

The Louisville radar (KLVX), 119 km away, was scanning. The volume nearest the first event began at 21:41 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Ohio

When
June 11, 4:40 PM EST
Where
Ohio County, Fordsville
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
37.450, -84.767

Trees were downed. The roof of a barn was blown off. This occurred north of Fordsville on Highway 1700 near Old Askins Road.

Thunderstorm Wind, Ohio

When
June 11, 4:42 PM EST
Where
Ohio County, Fordsville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.067, -86.533

Trees were downed along Highway 54 near Fordsville.

Hail, Ohio

When
June 11, 4:43 PM EST
Where
Ohio County, Fordsville
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.050, -86.617

Thunderstorm Wind, Grayson

When
June 11, 5:00 PM EST
Where
Grayson County, 4 mi NW of Short Creek
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.633, -86.717

Thunderstorm Wind, Grayson

When
June 11, 5:30 PM EST
Where
Grayson County, Leitchfield
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.867, -86.700

Thunderstorm Wind, Grayson

When
June 11, 5:40 PM EST
Where
Grayson County, Caneyville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.867, -86.700

Thunderstorm Wind, Grayson

When
June 11, 5:48 PM EST
Where
Grayson County, Leitchfield
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
37.567, -86.533

Thunderstorm Wind, Lincoln

When
June 11, 6:27 PM EST
Where
Lincoln County, Mc Kinney
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.483, -86.300

Hail, Logan

When
June 11, 7:14 PM EST
Where
Logan County, Auburn
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.633, -86.717

Thunderstorm Wind, Logan

When
June 11, 7:14 PM EST
Where
Logan County, Auburn
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.633, -86.717

Hail, Warren

When
June 11, 7:25 PM EST
Where
Warren County, 8 mi NW of Bowling Green
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.417, -86.500

Hail, Warren

When
June 11, 7:25 PM EST
Where
Warren County, Hadley
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.483, -86.300

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512110, 5512111, 5512112, 5511115, 5511116, 5511117, 5511118, 5511119, 5511113, 5511114, 5511120, 5511121.